Pennsylvania, 2022

Damaging Winds in Pennsylvania, June 1, 2022

June 1, 2022 · NWS BGM · 9 events in 4 counties and zones

A cold front set up over portions of Northeastern Pennsylvania. On the west side, conditions remained rain-free and mostly clear throughout the morning, allowing for the environment to become unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front set up over portions of Northeastern Pennsylvania. On the west side, conditions remained rain-free and mostly clear throughout the morning, allowing for the environment to become unstable. A passing cold front later in the day brought showers and thunderstorms, with a few storms becoming severe. Downed trees and wires from damaging wind gusts were most of the reports out of Northeastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 1, 3:13 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 1, 3:13 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
413 PM EDT Wed Jun 1 2022

.SYNOPSIS...
A cold front will push through the region this evening with
showers and thunderstorms; a few could be severe. The front will
stall and remain in our vicinity Thursday, producing scattered
showers and isolated thunderstorms. High pressure finally builds
back in at the end of the week and into this weekend bringing
dry and seasonable weather.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
345 PM Update...

**Severe Thunderstorm Watch remains in effect for much the CWA
 into this evening**

Conditions are becoming more unstable across the region with the
latest mesoanalysis showing 600-1200 J/Kg of MLCAPE across all
area southwest of a Syracuse to Utica line. In this same area, a
corridor of enhanced shear also exists, with effective layer
shear of 30-40 kts present over much of our CWA. In collaboration
with SPC a severe thunderstorm watch will be in effect for the
entire CWA except Oneida county until 10 PM. The main threat
will be isolated damaging winds, large hail and a tornado cannot
be ruled out...especially across our east-central counties
along the stationary frontal boundary. Heavy rainfall and
isolated instances of flash-flooding are also possible,
especially where storms train over the same locations.

As the frontal boundary slowly moves south into this evening and
first half of the overnight another round of showers and
embedded thunderstorms will move through the area; after 10 PM
the main threat from these will transition to locally heavy
downpours and some lightning. Conditions look to slowly dry out
late tonight into the predawn hours Thursday...however areas of
fog will be a good bet due to the wet ground conditions, relatively
high dew points and light winds. Overnight lows dip down into
the mid-50s to lower 60s.

It starts off generally dry for much of the area Thursday
morning, but again, there will be some lingering areas of fog.
The frontal boundary is now forecast to be a bit further south
with light northwest winds over the forecast area. Forecast
soundings are showing a lot of dry air in the mid levels of the
atmosphere and the latest CAMS/models guidance has continued to
back off on shower coverage heading into Thursday afternoon...especially
across much of CNY. Therefore, cut PoPs back to mainly slight
chance or lower for our CNY zones through 5 PM, increasing to
chance PoPs for NE PA and still some likely PoPs across the
Poconos and portions of Luzerne county. There will be some
instability around, so cannot rule out and isolated thunderstorm
as well...especially down toward the Wyoming Valley region. Not
looking for anything strong or severe at this time.

One final wave rides along the front across the Twin Tiers,
Catskills and NE PA heading into Thursday evening and Thursday
night. This will bring another round of rain and possibly some
embedded thunderstorms. This activity should eventually move
east and out of the area around or just before daybreak Friday
morning. A bit cooler for overnight lows, especially west...with
temperatures ranging from the upper 40s to mid-50s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
1230 PM Update...

Cooler and drier air moves in Friday behind any lingering showers
that may remain, resulting in dry conditons through the weekend.
Skies will also clear out throughout the day, leading to mostly
sunny skies. Temperatures will rise into the upper 60s to low 70s
during the day and fall into the upper 40s to low 50s at night.
Cooler air continues to move into the region on Saturday.
Temperatures across CNY will be a few degrees cooler than on Friday.
Those south of the Southern Tier will see little change. Nightly
temperatures will be in the 40s. This period will be a little breezy
as gusts of 20 to 25 mph are possible during the daytime hours.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
1230 PM Update...

No major changes to the long term forecast. There remains
uncertainty on when what happens next week as models continue to
show different solutions with the tropical system. So for now,
NBM was used for PoPs in this period, which gives a chance for
showers starting Monday and into midweek. Temperatures will be
near average, though slightly cooler at times next week.

     Previous Discussion...

The cooler and dry weather continues into the weekend. The jet
stream starts to lift back north late this weekend as a
potential tropical disturbance forms. Deeper moisture begins to
advect back northward early next week so the risk of showers and
thunderstorms begin to return. If the tropical disturbance can
actually form like what the ECMWF has then ridging will dominate
most of the week with isolated showers possible with day time
heating and moisture in place. If the disturbance stays mostly
an open wave or a weak low then troughing would be more possible
with better chances of precipitation heading into mid week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
An area of rain and embedded thunderstorms continues to move
west to east across the NY Thruway corridor from SYR to RME,
likely through at least 22z this evening. This will keep MVFR
fuel alternate restrictions, along with occasional IFR
restrictions is any heavier rain or thunderstorms.

A cold front will produce widespread heavy showers and
thunderstorms with restrictions likely at all other terminals
as the storms track from northwest to southeast across the area
mainly between 20-24z this evening. Some storms may also contain
strong gusty winds and hail. Storms may linger near AVP until at
least 02z this evening.

Behind the front tonight, showers come to an end, but low level
moisture behind the front will bring ceiling restrictions and
possibly fog late tonight into Thursday morning. Best chance to
see fog would be locations that see heavier rainfall this
evening...and also ELM where winds may decouple in the valley.

Conditions gradually improve Thursday morning, with all taf
sites likely returning to VFR after 14-16z. A few additional
showers may develop INVOF AVP heading into the midday and
afternoon hours Thursday.

Outlook...

Thursday afternoon through Thursday night...Rain showers and
maybe an isolated thunderstorm and associated restrictions are
possible at all terminals again.

Friday through Sunday...Lingering showers possible Friday
morning, otherwise mainly VFR.

Monday...A chance of showers and isolated afternoon
thunderstorms with associated restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK/MJM
NEAR TERM...MJM
SHORT TERM...BTL/MPH
LONG TERM...AJG/BTL/MPH
AVIATION...MPK/MJM
Hazardous weather outlook, Jun 1, 1:29 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
229 PM EDT Wed Jun 1 2022

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-021830-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
229 PM EDT Wed Jun 1 2022

...SEVERE THUNDERSTORM WATCH 301 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ009-037-021830-
Northern Oneida-Southern Oneida-
229 PM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms are possible this afternoon and evening with
the main threat being heavy rain and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Local storm report, Jun 1, 2:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     2 E VESTAL              42.08N 76.00W
06/01/2022                   BROOME             NY   NWS EMPLOYEE

            LARGE TREE DOWN IN BACKYARD.

&&

RLD
Local storm report, Jun 1, 2:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 SE ENDWELL            42.10N 75.99W
06/01/2022  E1.75 INCH       BROOME             NY   NWS EMPLOYEE

            AT LEAST GOLF BALL SIZE HAIL.

&&

MJM
Local storm report, Jun 1, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SE ENDWELL            42.09N 76.00W
06/01/2022  M1.75 INCH       BROOME             NY   AMATEUR RADIO

&&

BJG
Local storm report, Jun 1, 2:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 S BINGHAMTON          42.09N 75.91W
06/01/2022  M1.00 INCH       BROOME             NY   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL SOUTH SIDE OF
            BINGHAMTON.

&&
Special weather statement, Jun 1, 2:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
358 PM EDT Wed Jun 1 2022

PAZ038-039-043-012045-
Wyoming PA-Susquehanna PA-Bradford PA-
358 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southwestern
Susquehanna, east central Bradford and northwestern Wyoming Counties
through 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Le Raysville, or 12 miles north of Wyalusing, moving southeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rush, Springville, Dimock, Orwell, Mehoopany, Nicholson, Herrick,
Meshoppen, Rome and Laceyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4188 7634 4197 7613 4164 7576 4153 7616
TIME...MOT...LOC 1958Z 318DEG 24KT 4185 7620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BJT
Local storm report, Jun 1, 3:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             VESTAL                  42.08N 76.05W
06/01/2022  M1.25 INCH       BROOME             NY   TRAINED SPOTTER

&&

The radar

The Binghamton radar (KBGM), 49 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
June 1, 3:15 PM EST
Where
Susquehanna County, 1.38 mi S of Lawton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.760, -76.070

Strong thunderstorm winds knocked down trees and wires down in Rush Township.

Thunderstorm Wind, Susquehanna

When
June 1, 3:25 PM EST
Where
Susquehanna County, 0.02 mi W of Auburn Four Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.720, -75.981

Strong thunderstorm winds knocked down a tree and wires at the intersection of Routes 3001 and 3004.

Thunderstorm Wind, Susquehanna

When
June 1, 3:40 PM EST
Where
Susquehanna County, 0.86 mi NE of Hop Bottom
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.710, -75.770

Strong thunderstorm winds knocked down a tree.

Thunderstorm Wind, Wyoming

When
June 1, 3:53 PM EST
Where
Wyoming County, 1.24 mi SW of Nicholson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.620, -75.800

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Wyoming

When
June 1, 3:56 PM EST
Where
Wyoming County, 0.86 mi SW of Factoryville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.570, -75.780

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Lackawanna

When
June 1, 4:08 PM EST
Where
Lackawanna County, 2.07 mi E of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.450, -75.760

Strong thunderstorm winds knocked down multiple trees down with tree debris scattered in the yard. A couple trees were snapped about midway up.

Thunderstorm Wind, Lackawanna

When
June 1, 4:16 PM EST
Where
Lackawanna County, 0.52 mi E of Clarks Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
41.480, -75.690

Strong thunderstorm winds knocked down multiple trees. One house sustained roof damage.

Thunderstorm Wind, Bradford

When
June 1, 5:50 PM EST
Where
Bradford County, 1.11 mi SW of East Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.960, -76.497

Strong thunderstorm winds knocked down a tree on Front Street.

Thunderstorm Wind, Bradford

When
June 1, 5:58 PM EST
Where
Bradford County, 0.86 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.860, -76.340

Strong thunderstorm winds knocked down multiple trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029475, 1029476, 1029477, 1029478, 1029480, 1029481, 1029482, 1029499, 1029500.